Alert archive / Virginia / Small Craft Advisories in 2021

Small Craft Advisory 10, NWS Baltimore/Washington

January 19, 2021

NWS Baltimore/Washington issued this small craft advisory at Jan 19, 2021, 2:19 AM EST. It took effect at Jan 20, 2021, 4:00 PM EST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 19, 2021, 2:19 AM EST (07:19 UTC)
In effect from
Jan 20, 2021, 4:00 PM EST
Expired
Jan 20, 2021, 9:14 PM EST
In force
5 hr
Issued by
NWS Baltimore/Washington

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this small craft advisory went out at Jan 18, 8:51 PM EST, 5 hours 28 minutes earlier.

Area forecast discussion, Jan 18, 8:51 PM EST, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
851 PM EST Mon Jan 18 2021

.SYNOPSIS...
High pressure will build south of the region this afternoon
into Tuesday while low pressure remains over the eastern Great
Lakes through mid week. A cold front will cross the area
Thursday night. High pressure will build toward the region
toward the end of the week and into the weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...

The upper level shortwave is slowly moving east of our region
this evening. Winds are slowly tapering off as the pressure
gradient weakens. Skies continue to slowly clear this evening
as dry air is slowly advecting into our region. I expect
scattered cloud cover by tomorrow morning for most areas east of
the Allegheny front.

..Previous Discussion.

The core of a modest upper trough has
exited the region, although some residual trailing perturbations
in the flow remain an impetus toward scattered snow flurries.
The post-trough passage air mass is relatively dry at the low-
levels which has generally led to evaporation of any snowflakes
aloft into either virga or scattered flurries. These low-topped
towers should wane by sundown given the loss of diurnal heating.
Temperatures today have remained seasonable for mid-January
standards, generally in the low/mid 40s, with 20s and 30s in the
mountains. Any residual brisk west to northwesterly wind gusts
should subside after dark. Until then, wind gusts around 15 to
25 mph remain possible.

While much of the region clears out, the exception will be along
and west of the Allegheny Front where scattered snow showers
remain in the forecast. Accumulations are likely to amount to a
dusting up to 1 inch. Otherwise, a chilly night will be in store
for mountain locations with lows well into the 20s, with mid
20s to near freezing elsewhere.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
A high latitude blocking pattern is in place with a ridge set up
over Greenland while lower heights are in control over a large
chunk of eastern Canada into the Great Lakes. This will maintain
a train of shortwaves which are forecast to track from the
midwestern U.S. into the Mid-Atlantic/northeastern U.S. One such
wave is set to arrive Tuesday night bringing another round of
widespread snow showers to the Allegheny Front region. 2 to 4
inches are possible through Wednesday, locally higher in a few
spots. For areas from I-81 eastward, it will be a milder day
given a shift to southwesterly flow. High temperatures could
approach 50 degrees in central Virginia given enough sunshine.
Skies will be comprised by a mixed bag of clouds and sun, so
some spots may stay relatively cooler than others.

On Wednesday/Inauguration Day morning, a sharpening shortwave
tracks across northern Pennsylvania, eventually exiting off the
New Jersey coast. While some scattered flurries could churn out
of these height falls, there is a lot of dry air to work around
per model soundings. Any activity should wind down by the late
morning hours with increasingly blustery northwesterly winds
occurring throughout the day. A deep, well-mixed boundary layer
could bring some of the 30 to 35 knot plus winds down to the
surface. Thus, expect wind gusts reaching the 30 to 40 mph range
at times which will lower wind chill temperatures into the
mid/upper 20s. Winds should diminish by later in the evening as
gradients decrease. By the overnight hours, lows will dip into
the low/mid 20s in most areas, with chillier weather across the
mountains. Wind chills are likely to reach the single digits
over the higher peaks.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Overall, the long term period will feature an extended stretch of
quiet weather conditions. We'll have northwesterly flow aloft on
both Thursday and Friday as multiple moisture starved shortwaves
pass to our north. A cold front will move on through Friday Night,
leading to cooler temperatures and blustery conditions on Saturday.
Highs on Saturday should top out in the 30s and lower 40s, compared
to the 40s on preceding days. The uptick in northwesterly flow
behind the cold front Friday Night into Saturday may be enough
to spark the development of a few snow showers along the Allegheny
Front, but elsewhere conditions should stay dry. Any snow shower
activity should come to an end Saturday afternoon as high pressure
builds in from the west. Dry conditions will continue on Sunday as
the high builds overhead. Highs on Sunday will again be mainly in
the 40s.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
VFR conditions are likely throughout the week across all
terminals. The main issue for aviation this afternoon is the
gusty west to northwesterly winds, generally 15 to 20 knots up
through 6 PM. On Wednesday, blustery conditions are expected
with northwesterly gusts possibly 25 to 35 knots at some
terminals.

&&

.MARINE...
Gusty winds across the marine waters will maintain small craft
conditions into early Tuesday morning. The exception is the
upper/middle Potomac which should see a gradual reduction in
such winds by the early evening. Blustery winds on Wednesday
will ensure Small Craft Advisory conditions, but also the
possibility of gale-force wind gusts.

Gusts may approach Small Craft Advisory criteria on Thursday and
Friday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 AM EST Tuesday for ANZ530>534-
     537>543.

&&

SYNOPSIS...BRO
NEAR TERM...BRO/JMG
SHORT TERM...BRO
LONG TERM...KJP
AVIATION...BRO/KJP/JMG
MARINE...BRO/KJP
Hazardous weather outlook, Jan 18, 6:22 PM EST, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
622 PM EST Mon Jan 18 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-192330-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
622 PM EST Mon Jan 18 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Gale force winds are possible over the waters on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-192330-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
622 PM EST Mon Jan 18 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-192330-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
622 PM EST Mon Jan 18 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Another round of snow is expected Tuesday night into Wednesday.
Several inches are possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report winter weather via standard operating
procedures.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 12:18 AM ESTSmall Craft AdvisoryLWX17 hr
Jan 19, 5:26 PM ESTGale WarningLWX23 hr
Jan 19, 2:13 AM ESTWinter Weather AdvisoryLWX35 hr

Nearby

Small Craft Advisories in Virginia, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.